What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 5:00 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 16, 5:00 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
600 PM CDT Sat Sep 16 2017
.SHORT TERM...(Tonight through Tuesday)
Issued at 242 PM CDT Sat Sep 16 2017
A potent shortwave trough will eject east-northeast across the
Dakotas and the ND-MN Red River Valley this afternoon into tonight
with the southern fringe of mid-level height falls glancing the
forecast area. At the same time, a cold front will steadily
advance south through the remainder of southeast NE and southwest
IA, ushering a cooler and drier air mass into the region.
Pre-frontal showers and thunderstorms have limited the degree
of destabilization within warm sector so far today. However,
pockets of stronger heating will yield a moderately unstable and
weakly capped environment by mid to late afternoon when surface-
based storms will become increasingly likely. Latest convection-
allowing model guidance suggests that this scenario is most likely
to unfold across far southeast NE into southwest IA after 4 PM
with additional storms forming nearer to the 850-mb front along
and south of I-80 this evening. The most intense storms are
expected to be those forming along the surface front where
instability will be greater. Large hail and damaging wind gusts
will be the primary hazards. A strong storm or two is also
possible later this evening with the elevated activity mentioned
above, and some hail cannot be ruled out.
Precipitation will end from north to south tonight and the
majority of Sunday looks to remain dry as high pressure builds
through the area.
On Sunday night into Monday, low-level warm advection will
strengthen ahead of a low-amplitude shortwave trough tracking from
the Rockies into northern and central Plains. This process in
conjunction with deeper-layer forcing attendant to the approaching
mid-level wave will support a good chance of showers and
thunderstorms across much of the area. Locally heavy rainfall is
possible, especially nearer to the NE-KS border. Both
precipitation and clouds should diminish during the afternoon on
Monday as the mid-level impulse shifts east of the region.
Monday night into Tuesday, another powerful jet streak and
associated shortwave trough will migrate from the Interior West
into the northern High Plains. This will drive the deepening of a
lee cyclone and the eastward advance of a cold front through the
High Plains. This large-scale pattern evolution will support
afternoon temperatures warming well into the 80s and perhaps lower
90s with breezy to windy conditions.
.LONG TERM...(Tuesday night through Saturday)
Issued at 242 PM CDT Sat Sep 16 2017
The above-mentioned shortwave trough will traverse the northern
Plains and upper-MS Valley Tuesday night into Wednesday with the
associated surface cold front weakening as it moves into the mid-
MO Valley. Thereafter, medium-range guidance is suggestive that a
longer-wavelength trough will become established over western
North America by late week before edging east toward the Great
Plains next weekend. Ahead of this trough, we will likely see near
to above-normal temperatures with increasing precipitation chances
by the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 559 PM CDT Sat Sep 16 2017
The surface cold front continues south through far southeast NE
and southwest IA as of early evening with a trailing band of MVFR
stratus across much of the area. Radar data indicate a gradual
deepening of convection to the north of the surface boundary from
KTQE to near KLNK. Latest model guidance suggests that some of
this activity will further evolve into thunderstorms over the next
couple of hours. As such, have mentioned VCTS at KOMA and KLNK
through 03z. Otherwise, expect the MVFR ceiling to erode from
northwest to southeast with surface winds diminishing and veering
to northeast.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, Sep 16, 9:45 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1045 PM CDT Sat Sep 16 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1045 PM CDT Sat Sep 16 2017
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
Scattered thunderstorms will gradually decrease in coverage over
southeast Nebraska and southwest Iowa into the early morning hours
of Sunday. A few storms could produce hail, gusty winds and
locally heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
There is a good chance for thunderstorms Sunday night into Monday
morning, with potential for a few strong storms and locally heavy
rainfall, especially over southeast Nebraska and southwest Iowa.
There are a few additional chances for storms through the week,
mainly focused Thursday night into next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will probably not be required tonight or Sunday.
In the hours before
Special weather statement, Sep 16, 7:36 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
836 PM CDT SAT SEP 16 2017
IAZ079-090-NEZ067-068-170200-
Mills IA-Fremont IA-Cass NE-Otoe NE-
836 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for NORTHWESTERN FREMONT...
SOUTHWESTERN MILLS...NORTHEASTERN OTOE AND EASTERN CASS COUNTIES
UNTIL 900 PM CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Murray, or 25 miles south of Omaha, moving northeast at
30 mph.
Hail up to around dime size and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Plattsmouth, Glenwood, Malvern, Pacific Junction, Murray, Union,
Tabor and Hastings.
LAT...LON 4078 9590 4095 9603 4114 9575 4098 9539
TIME...MOT...LOC 0136Z 233DEG 28KT 4091 9585
MILLER
Special weather statement, Sep 16, 7:46 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
846 PM CDT SAT SEP 16 2017
IAZ069-170230-
Pottawattamie IA-
846 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for EASTERN POTTAWATTAMIE COUNTY
UNTIL 930 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Treynor, or 22 miles east of Omaha, moving northeast at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oakland, Treynor, Carson, Macedonia, Hancock, Botna Bend Park and Old
Town Park.
This includes Highway 59 in Iowa between mile markers 41 and 61.
LAT...LON 4116 9566 4123 9572 4146 9533 4117 9533
TIME...MOT...LOC 0146Z 234DEG 21KT 4120 9558
MILLER
Special weather statement, Sep 16, 8:16 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
916 PM CDT SAT SEP 16 2017
IAZ055-056-069-170300-
Pottawattamie IA-Shelby IA-Harrison IA-
916 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for NORTHEASTERN POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHERN SHELBY COUNTIES UNTIL 1000 PM
CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Shelby, or 22 miles northwest of Atlantic, moving
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harlan, Walnut, Shelby, Tennant, Prairie Rose State Park, Nishna Bend
Recreation Area and Elk Horn Creek Recreation Area.
This includes Highway 59 in Iowa between mile markers 67 and 73.
LAT...LON 4150 9511 4151 9544 4161 9551 4176 9509
4160 9509 4160 9504 4151 9504
TIME...MOT...LOC 0215Z 250DEG 26KT 4156 9538
MILLERSpecial weather statement, Sep 16, 8:58 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
958 PM CDT SAT SEP 16 2017
NEZ090-170330-
Johnson NE-
958 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for JOHNSON COUNTY UNTIL 1030 PM
CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Sterling, or 23 miles east of Beatrice, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tecumseh and Cook.
This includes Highway 136 in Nebraska between mile markers 200 and
211.
LAT...LON 4027 9630 4041 9645 4052 9625 4052 9607
4038 9607
TIME...MOT...LOC 0258Z 219DEG 17KT 4039 9633
MILLERSpecial weather statement, Sep 16, 9:15 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1015 PM CDT SAT SEP 16 2017
IAZ069-170400-
Pottawattamie IA-
1015 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for CENTRAL POTTAWATTAMIE COUNTY
UNTIL 1100 PM CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood, or 16 miles northeast of Omaha, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oakland, Avoca, Underwood, Minden, Neola, Hancock, McClelland, Botna
Bend Park and Arrowhead Park.
This includes the following highways...
Highway 59 in Iowa between mile markers 48 and 55.
Interstate 80 in Iowa between mile markers 11 and 23.
LAT...LON 4127 9577 4145 9578 4148 9534 4125 9536
TIME...MOT...LOC 0315Z 266DEG 21KT 4136 9573
MILLER
Special weather statement, Sep 16, 9:51 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1051 PM CDT SAT SEP 16 2017
NEZ088-089-170430-
Jefferson NE-Gage NE-
1051 PM CDT SAT SEP 16 2017
...Significant Weather Advisory for JEFFERSON AND SOUTHWESTERN GAGE
COUNTIES UNTIL 1130 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahaska, or 17 miles northeast of Belleville, moving northeast at
35 mph. Another storm was near Diller.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Fairbury, Diller, Endicott, Jansen, Reynolds, Steele City, Harbine,
Crystal Springs Campground, Buckley Creek Recreational Area, Camp
Jefferson, Rock Creek Station State Historical Park and Cub Creek
Recreational Area.
This includes Highway 136 in Nebraska between mile markers 141 and
162.
LAT...LON 4001 9737 4015 9737 4035 9723 4009 9674
4000 9695
TIME...MOT...LOC 0350Z 213DEG 30KT 3997 9737
MILLER